Kansas, 2017

Flash Flood in Kansas, April 21, 2017

April 21, 2017 · NWS SGF · 1 event in 1 county or zone

Localized heavy rainfall led a report of flash flooding in southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Localized heavy rainfall led a report of flash flooding in southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 11:00 AM CST, 14 minutes earlier.

Area forecast discussion, Apr 21, 11:00 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CDT Fri Apr 21 2017

.SYNOPSIS...
Issued at 305 AM CDT Fri Apr 21 2017

As a stationary frontal boundary sits just south of our region
through late tonight and into early Saturday, waves of rainfall
will continue to develop across the central plains and push
through our area. With each round of rainfall, flooding concerns
will gradually increase, especially south of the HWY 54 corridor.

Gradual clearing can be expected by late weekend and into early
next week. After a few days of pleasant weather early to midweek,
more unsettled weather is anticipated.

&&

.SHORT TERM...(Today through Saturday)
Issued at 305 AM CDT Fri Apr 21 2017

Showers and a few embedded thunderstorms have developed across
southeast Kansas and the Missouri Ozarks early this morning. This
activity is forecast to continue to develop/expand eastward
through the morning. A series of upper level disturbances should
keep precipitation going through much of the day. A less subtle
wave will then eject from the Rockies and into the southern plains
this afternoon. There may be a very slight break in the rainfall
late morning/early afternoon (respectively), however, with the
evolution of the waves, think that any break will be short-lived
before additional showers and storms develop/expand into the
region from the west.

From a severe weather standpoint, there will be just enough
elevated instability and wind shear or a hail/gusty wind threat,
however, the main story with this storm system will likely be the
potential for flooding (see below).

Eventually, a surface low with its parent mid level wave will
shift eastward during the morning Saturday. This should push the
heavier rain off to the east. Although much of the heavier
rainfall moves east, we will still be left with some light rain
showers/drizzle. It will also be noticeably cooler with some
locations not even getting above 50 degrees.

In terms of storm totals, most short term and global guidance have
increased amounts across the I44 corridor. Went ahead and added
Bourbon and Vernon Counties to the Flood Watch due to receiving
around an inch of rain yesterday with an additional 1-2 expected
up that way before all said and done. Around the I44 corridor and
especially south, think rainfall amounts of 2-4" with locally
higher amounts (say 5") is still reasonable. With soils becoming
quickly saturated (if not already) flooding concerns will grow
with each wave of heavier rainfall through today and especially
into the evening/overnight tonight.

.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CDT Fri Apr 21 2017

Precipitation and eventually clouds should slowly start to
decrease as the pesky late week system continues to exit stage
right by Sunday. Upper level ridging is then expected to build over
our area next week. This will allow temperatures to warm back
into the normal range after a below average weekend.

The weather once again turns unsettled mid to late week next week
as another series of mid level waves move from the southern
plains and into our region. At this time, timing and exact impact
of each wave are still difficult to resolve, however, this looks
to be a decent opportunity of more showers and thunderstorms
through perhaps early next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CDT Fri Apr 21 2017

Mainly IFR with some MVFR for the next 24 hour period at the 3
terminal forecast points. First round of convection has shifted
east of the area late this morning with the next round of rain
with some embedded thunderstorms pushing in from the southwest.
The rain will likely continue into the overnight hours as a strong
shortwave pushes in from Kansas and surface low pushes across AR.
Could turn into more of a drizzle/light rain heading into the last
6 to 8 hours of the TAF.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ066-077>082-088>098-
     101>106.

KS...Flood Watch through Saturday morning for KSZ073-097-101.

&&

SYNOPSIS...Frye
SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Lindenberg
Hazardous weather outlook, Apr 21, 9:42 AM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1042 AM CDT Fri Apr 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1042 AM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Limited Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Moderate to heavy rain and scattered thunderstorms will impact
the outlook area today. Heavy rainfall will become more
widespread this afternoon and evening. Storm total rainfall will
range from two to four inches through Saturday with localized
amounts near five inches. The excessive rainfall will result in
elevated risk for flooding of streams, poor drainage areas, low
water crossings and main stem rivers.

In addition to the flooding risk, a strong storm or two with hail
may develop along the Arkansas border this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Residual flooding will be possible during much of the day
Saturday from heavy rainfall on Friday.

Our next storm system will set up across the central plains by
mid week next week. Additional showers and thunderstorms will be
possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 21, 10:15 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      5 ESE GOODMAN           36.73N 94.32W
04/21/2017                   MCDONALD           MO   PUBLIC

            ELKHORN BRANCH ON STATE HIGHWAY CC HAS WATER
            FLOWING OVER THE ROADWAY VIA SOCIAL MEDIA
            PICTURE.

&&

BURCHFIELD
Local storm report, Apr 21, 10:21 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      5 WNW EAGLE ROCK        36.59N 93.84W
04/21/2017                   BARRY              MO   EMERGENCY MNGR

            FARM ROAD 1135 IS IMPASSABLE AT THE LOW
            WATER BRIDGE AT THE ROARING RIVER HATCHERY.

&&

BURCHFIELD
Local storm report, Apr 21, 10:27 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      1 N BRADLEYVILLE        36.80N 92.91W
04/21/2017                   TANEY              MO   AMATEUR RADIO

            BEAVER CREEK OUT OF ITS BANKS ON OLD CHEESE
            PLANT ROAD. CONCRETE SLAB IS FLOODED.
            ESTIMATED 400 FEET WIDE AND INCREASING.

&&

BURCHFIELD
Local storm report, Apr 21, 10:33 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      4 WSW RIDGLEY           36.68N 94.09W
04/21/2017                   MCDONALD           MO   DEPT OF HIGHWAYS

            STATE HIGHWAY U IS CLOSED DUE TO FLOODING
            ALONG MIKES CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 10:45 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      4 SSW MCDOWELL          36.77N 93.81W
04/21/2017                   BARRY              MO   DEPT OF HIGHWAYS

            STATE HIGHWAY U IS CLOSED DUE TO FLOODING
            ALONG FLAT CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 11:14 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     FLASH FLOOD      COLUMBUS                37.17N 94.84W
04/21/2017                   CHEROKEE           KS   EMERGENCY MNGR

            NUMEROUS LOW WATER CROSSINGS ARE FLOODED
            THROUGHOUT CHEROKEE COUNTY.

&&

BURCHFIELD

The radar

The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
April 21, 11:14 AM CST to 1:14 PM CST
Where
Cherokee County, 1.24 mi N of Columbus to 0.7 mi N of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.188, -94.831

Numerous low water crossings were flooded throughout Cherokee County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691111.